EconPapers    
Economics at your fingertips  
 

On the approximate behavior of the posterior distribution for an extreme multivariate observation

Dale Umbach

Journal of Multivariate Analysis, 1978, vol. 8, issue 4, 518-531

Abstract: The behavior of the posterior for a large observation is considered. Two basic situations are discussed; location vectors and natural parameters. Let X = (X1, X2, ..., Xn) be an observation from a multivariate exponential distribution with that natural parameter [Theta] = ([Theta]1, [Theta]2, ..., [Theta]n). Let [theta]x* be the posterior mode. Sufficient conditions are presented for the distribution of [Theta] - [theta]x* given X = x to converge to a multivariate normal with mean vector 0 as x tends to infinity. These same conditions imply that E([Theta] X = x) - [theta]x* converges to the zero vector as x tends to infinity. The posterior for an observation X = (X1, X2, ..., Xn is considered for a location vector [Theta] = ([Theta]1, [Theta]2, ..., [Theta]n) as x gets large along a path, [gamma], in Rn. Sufficient conditions are given for the distribution of [gamma](t) - [Theta] given X = [gamma](t) to converge in law as t --> [infinity]. Slightly stronger conditions ensure that [gamma](t) - E([Theta] X = [gamma](t)) converges to the mean of the limiting distribution. These basic results about the posterior mean are extended to cover other estimators. Loss functions which are convex functions of absolute error are considered. Let [delta] be a Bayes estimator for a loss function of this type. Generally, if the distribution of [Theta] - E([Theta] X = [gamma](t)) given X = [gamma](t) converges in law to a symmetric distribution as t --> [infinity], it is shown that [delta]([gamma](t)) - E([Theta] X = [gamma](t)) --> 0 as t --> [infinity].

Keywords: Posterior; distribution; Bayes; estimator (search for similar items in EconPapers)
Date: 1978
References: Add references at CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0047-259X(78)90030-1
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:8:y:1978:i:4:p:518-531

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:8:y:1978:i:4:p:518-531